Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Ulcerative Colitis & Fosamax Correlation?

12/05/2002

Question:

Hello. My question is regarding any correlation to Fosamax and worsening Ulcerative Proctitis/Colitis symptoms. I am a 45 year old Female who had surgical menopause 4 years ago. I am on the Climara Estrogen Patch, 0.05mg, I believe, I also take Levoxyl, .75mcg. for Thyroiditis. I had a bone density test about 5 months ago which showed significant bone loss in my hips, thus the Fosamax. I take it once a week. My ulcerative colitis was under control, using Rowasa Suppositories, but now it seems to bleed slightly most of the time. I have also been slightly anemic the past 6-7 months. I had a sigmoidoscopy exam about 2 months ago, which showed nothing significant, colitis actually downgraded to mild - yet the slow, slight bleeding continues if I miss 1 or 2 nights of the Rowasa. I am very careful to stay clear of aspirin or ibuprofen, as I also have slightly below normal platelets of unknown reason. Thanks!

Answer:

I am not aware of any reports of an association between alendronate (Fosamax) and ulcerative colitis. The main side effect of alendronate related to the gastrointestinal tract is the potential to cause inflammation or ulceration of the esophagus (food pipe). If the alendronate was causing any worsening of the proctitis, this would surely have been noticeable on your recent sigmoidoscopy, which instead showed an improvement. Another possibility to consider is that you simply have become more prone to bleeding, and thus even a minor degree of proctitis results in bleeding.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

John D Long, MD
Assistant Professor of Clinical Medicine
College of Medicine
University of Cincinnati